Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Nashville, TN

August 31, 2017Davidson County, Robertson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 31, 2017, 6:37 PM CDT for Davidson County, Robertson County, Tennessee. It was in force for 7 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2017, 6:37 PM CDT (23:37 UTC)
Expired
Sep 1, 2017, 2:00 AM CDT
In force
7 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Robertson County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 7:00 PM CDTFLASH FLOODNashville, TNVIDEO AND PICTURES SHOW CARS PARTIALLY SUBMERGED AT VANTAGE WAY AND ROSA PARKS BLVD.
Aug 31, 7:55 PM CDTFLASH FLOOD8 Nnw Nashville, TNWATER RESCUES ONGOING ALONG WHITES CREEK.
Aug 31, 9:01 PM CDTFLASH FLOOD8 N Nashville, TNMULITPLE ROADS CLOSED IN THE WHITES CREEK AREA INCLUDING LICKTON PIKE AND KNIGHT RD.
Aug 31, 11:54 PM CDTFLASH FLOOD1 W Nashville, TNI-40 EASTBOUND AT DR. DB TODD JR BLVD BRIDGE IS FLOODED WITH 5 CARS STALLED OUT AND FAR TWO RIGHT LANES IMPASSABLE
Sep 1, 12:11 AM CDTFLASH FLOOD3 Sw Nashville, TNSEVERAL REPORTS OF FLOODING IN WEST NASHVILLE. A HOME AND CARS ARE FLOODED ON BATTLEFIELD DRIVE NEAR BELMONT. WEST END NEAR CENTENNIAL PARK FLOODED. HIGHWAY 100 FLOODED NEAR THE KROGER IN BELLE MEADE.
Sep 1, 12:39 AM CDTFLASH FLOOD5 Wnw Nashville, TNHOMES FLOODED ON CATO ROAD AND EATONS CREEK ROAD IN NORTHWEST NASHVILLE
Sep 1, 12:42 AM CDTFLASH FLOOD5 N Nashville, TNHOME FLOODED ON VAILVIEW DRIVE
Sep 1, 1:00 AM CDTFLASH FLOODNashville, TNWATER RESCUES ONGOING IN GOODLETTSVILLE AND ALONG WHITES CREEK... BROWNS CREEK... MILL CREEK... AND SEVEN MILE CREEK IN NASHVILLE
Sep 1, 1:30 AM CDTFLASH FLOODNashville, TNREPORTS OF A TOTAL OF AROUND 30 WATER RESCUES TAKING PLACE ACROSS DAVIDSON COUNTY. RED CROSS NOW ASSISTING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

414 
WGUS54 KOHX 312337
FFWOHX
TNC037-147-010230-
/O.NEW.KOHX.FF.W.0026.170831T2337Z-170901T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
637 PM CDT THU AUG 31 2017

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  North central Davidson County in Middle Tennessee...
  South central Robertson County in Middle Tennessee...

* Until 930 PM CDT

* At 636 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Nashville, Madison, Goodlettsville, Millersville, Greenbrier,
  Coopertown, Belle Meade, Ridgetop, Joelton, Berry Hill and Whites
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3641 8675 3639 8673 3613 8669 3612 8687
      3631 8693 3637 8691 3639 8692 3638 8693
      3639 8693 3638 8694 3638 8696 3639 8696
      3642 8675

$$

Whitehead
2 follow-up statements
698 
WGUS54 KOHX 010149
FFWOHX
TNC037-147-010700-
/O.EXT.KOHX.FF.W.0026.000000T0000Z-170901T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
849 PM CDT THU AUG 31 2017

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  North central Davidson County in Middle Tennessee...
  South central Robertson County in Middle Tennessee...

* Until 200 AM CDT

* At 845 PM CDT, water rescues and heavy rain have been reported in 
  and around Nashville. Up to three inches of rain have already 
  fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Nashville, Madison, Goodlettsville, Millersville, Greenbrier,
  Coopertown, Belle Meade, Ridgetop, Joelton, Berry Hill and Whites
  Creek.

Additional rainfall amounts of around 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3641 8675 3639 8673 3613 8669 3612 8687
      3631 8693 3637 8691 3639 8692 3638 8693
      3639 8693 3638 8694 3638 8696 3639 8696
      3642 8675

$$

Whitehead
963 
WGUS74 KOHX 010556
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1256 AM CDT FRI SEP 1 2017

TNC037-147-010700-
/O.CON.KOHX.FF.W.0026.000000T0000Z-170901T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson TN-Robertson TN-
1256 AM CDT FRI SEP 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTH CENTRAL DAVIDSON AND SOUTH CENTRAL ROBERTSON COUNTIES...

At 1252 AM CDT, emergency management reported flash flooding ongoing 
in numerous parts of Davidson County, including the Whites Creek 
area where several roads, homes, and water rescues are ongoing. 
Numerous roads are also flooded near Tennessee State University and 
in the West End area of Nashville, including Interstate 40 near Dr. 
D.B. Todd Jr. Drive which is flooded and closed. Radar estimates 
over 7 inches of rain has fallen today in parts of Davidson County. 

Some locations that will experience flooding include...
Nashville, Madison, Goodlettsville, Millersville, Greenbrier,
Coopertown, Belle Meade, Ridgetop, Joelton, Berry Hill and Whites
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3641 8675 3639 8673 3613 8669 3612 8687
      3631 8693 3637 8691 3639 8692 3638 8693
      3639 8693 3638 8694 3638 8696 3639 8696
      3642 8675

$$

Shamburger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 5:12 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 31, 5:12 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
512 PM CDT Thu Aug 31 2017

.SHORT TERM...
(Tonight-Sat Night)

Usually do not do it this way, but issued the afternoon suite of
forecast products before this late afternoon AFD composition to
give the variety of customers we serve at least the latest
detailed information within the AFM and PFM products. A lot
of time, effort, detail was put into the grids to ensure the
best and most accurate forecast possible for all those we serve.

Broke out a late this afternoon zone grouping per the latest
regional radar mosiac trends and short range model consensus,
including the latest HRRR solution.

Factored in the latest consensus short range model outlooks into
into this evening forecast period also. In addition to this, in
agreement with latest afternoon WPC Diagnostic Discussion
reasoning and applied it to the mid state region. As stated within
this discussion, model solution consensus seems to be slower than
the actual TD track. However, leaned toward a tri consensus
solution of the 31/12Z GFS, 31/12Z NAM, and the 30/00Z UKMET
across our area. These solutions seem to initialize best and
make reasonable sense with TD Harvey's track progression.
Looks like bulk of the heavier rainfall that the mid state will
experience will be between 01/00Z-01/09Z, bringing definite mdt
to heavy shwrs and the potential of sct tstms to mid state region.

With all this said, TD should continue to make its northeastward
progression and move into wrn portions of the mid state region by
01/12Z. It should be in the Nashville Metro area by 01/18Z, and
then continues its push northeastward into south cntrl KY by
02/00Z. To the east of its track, will continue to mention the
possiblity of iso/sct shwrs/tstms. As is the case with a
tropical system like this, on the east side within the spiral
rain bands that are presently moving across the mid state region
the potential exists thru at least the early evening tonight of
iso tornadoes forming. As the sfc low moves northeastward, any
chance of iso/sct tstms should end, with moderate rainfall
continuing. So, rainfall will be experienced across the mid state
thru Friday night.

As what by then will be after 02/00Z the remnants of TD Harvey
continue to push northeastward, will go with light iso to sct
light shwrs across cntrl and eastern portions of the mid state on
Sat. Rainfall chances should end across the mid state by Sat
night.

As for temps...overnight lows tonight will be slightly warmer
than normal with lows in the mid to upper 60s. Highs on Friday
will not warm up much from overnight tonight low values with highs
in the upper 60s to lower 70s, and those lower 70s being east of
the expected forecast track. Overnight lows on Fri night will be
quite seasonably cool with lows in the mid to upper 50s. Afternoon
highs on Sat will rebound into the mid to upper 70s across wrn
and srn portions, but remain in the 60s across the Upper
Cumberland Region. Overnight lows on Sat night should continue
within the mid to upper 50s range.

Will address the potential of flash flooding and expected rainfall
amounts within the Hydrology section below.

.LONG TERM...
(Sun-Thu)

The next frontal system will move thru the mid state region on Tue
with sct shwrs and tstms possible. The mid state could possibly
experience iso shwrs and tstms on Thu. Otherwise dry conditions
will prevail with pleasant early Sept wx. Afternoon highs are
expected to be in the low to mid 80s, upper 70s to around 80
Cumberland Plateau Region. After frontal passage on Tue, very
pleasant afternoon high temps are expected Wed and Thu afternoons.
Highs will be in the low to mid 70s, around 70 Cumberland Plateau
Region. Overnight lows will mainly be in the 60s Sun Night and
Mon night, before taking the cool plunge from the upper 50s
Tue night into the lower 50s by Thu night.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Surface low from west central MS will move to
near BNA over the next 24 hours. Widespread showers and isolated
thunder will accompany the low. The area of heaviest rainfall will
impact CKV and BNA overnight.

Through 21Z, look for just scattered showers or isolated thunder.
E wind will be increasing to 10-15KT. 21Z-09Z, showers will
become widespread with scattered thunderstorms. Expect mainly MVFR
with episodes of IFR in the heavier showers. ESE winds will
become gusty to 25KT. By 09Z, the heaviest rainfall will be
focused over CKV, with scattered to broken rainfall elsewhere.
Varying IFR/VFR will be common.

&&

.HYDROLOGY...
(Tonight-Fri Night)

Per coordination calls with WPC and above mentioned model
preferences, went with a blended forecast of 1/3 31/12Z GFS
solution, 1/3rd latest WPC forecast, and 1/3 previous forecast
reasoning. What this all means is that expected total rainfall
amounts thru Fri night might differ a little bit here or there
from morning forecasted amounts, but are still generally within
the same thresholds. Expect thru Fri night that highest
accumulations approaching 7 inches will be across nw portions of
the mid state approaching the Land Between The Lakes Region,
generally ranging from 4-5 inches in the Nashville Metro area, to
around just over an inch across srn portions of the Cumberland
Plateau Region. As stated above, best chance of mdt to heavy
rainfall will be between 01/00Z-01/09Z tonight. QPF amounts from
01/00Z-01/06Z should range from approaching 3 inches across
northwestern portions of the mid state region approaching the Land
Between the Lakes Region, to around 2.5 inches in the Nashville
Metro area, to one inch south and one half inch east. From the
01/06Z-01/12Z, QPF amounts should range from around two inches
across nw portions approaching the Land Between The Lakes Region,
to around one inch across the Nashville Metro area, and further
southeast to between one quarter to one half inch. QPF amounts
should continue to decrease from the northwest to the southeast
Fri into Fri night. The Flash Flood Watch was extended a few
counties eastward and southward this morning to reflect a more
easterly track of TD Harvey than previously anticipated. It
continues to highlight the areas with the best chance of
experiencing flash flooding thru Fri afternoon.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon FOR Cannon-Cheatham-
Clay-Davidson-De Kalb-Dickson-Hickman-Houston-Humphreys-Jackson-
Lawrence-Lewis-Macon-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne-
Williamson-Wilson.

&&

DISCUSSION......31
AVIATION........13
Hazardous weather outlook, Aug 31, 11:47 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
1147 AM CDT Thu Aug 31 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-011000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1147 AM CDT Thu Aug 31 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is now in effect for most of Middle Tennessee.
Locations across the higher elevations of the Upper Cumberland
Region, southern portions of the Cumberland Plateau Region, and
far southern counties across central and eastern portions of the
mid state are not within this watch area currently.

There is a slight risk of severe storms for counties near the
Tennessee/Alabama border this afternoon through early this
evening. There is a marginal risk of severe storms for locations
around the I-40 corridor and southward up to the above mentioned
slight risk area for this afternoon through early this evening.
With any severe storms that do occur, the formation of isolated
tornadoes will be the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rain will persist through Friday as Tropical Depression
Harvey moves across Middle Tennessee. Forecast rainfall amounts
from today through Friday afternoon range from up to 1 inch along
the Cumberland Plateau, to 3 to 5 inches across the Nashville
Metro Area, to 6 to 8 inches around Clarksville and Land-between-
the-Lakes.

Also, areas generally east of I-65 remain under a marginal risk of
severe storms on Friday, with isolated tornadoes once again being
the primary threat.

Winds will increase across most of Middle Tennessee tonight and
Friday as the center of Harvey tracks across the mid state.
Sustained speeds of 10 to 20 mph will be common, with gusts of
30 mph or greater in many areas, is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through Friday
afternoon for severe storms and possible flooding.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 INCH
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Local storm report, Aug 31, 5:36 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          3 NW MOUNT PLEASANT     35.58N  87.23W
08/31/2017                   MAURY              TN   EMERGENCY MNGR

            7 POWER POLES DOWN ALONG WITH TREES. TDS OBSERVED ON
            RADAR AT TIME OF REPORT.

&&

EVENT NUMBER OHX1700764

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:24 PM CDTTornado WarningOHXLawrence, Wayne21 min
Aug 31, 4:26 PM CDTTornado WarningOHXPerry19 min
Aug 31, 4:43 PM CDTTornado WarningOHXLawrence, Lewis, Maury32 min
Aug 31, 5:13 PM CDTTornado WarningOHXLewis, Maury32 min
Aug 31, 5:44 PM CDTTornado WarningOHXHickman, Lewis, Maury31 min
Aug 31, 5:57 PM CDTTornado WarningOHXDavidson33 min
Aug 31, 6:17 PM CDTAreal Flood AdvisoryOHXDavidson118 min
Aug 31, 6:44 PM CDTTornado WarningOHXDavidson, Robertson16 min

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.